Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 7, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Apr 15, 2018, 3:45 PM EDT for Anson County, Stanly County, North Carolina. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 15, 2018, 3:45 PM EDT (19:45 UTC)
- Expired
- Apr 15, 2018, 4:30 PM EDT
- In force
- 45 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Anson County, NC, Stanly County, NC
The radar
The Raleigh/Durham radar (KRAX), 165 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 4:06 PM EDT | TSTM WND DMG | Albemarle, NC | STRUCTURAL DAMAGE IN DOWNTOWN ALBEMARLE. TREES AND POWER LINES DOWN, CLOSING GLENN AVENUE AND SECOND STREET. |
| Apr 15, 4:07 PM EDT | TSTM WND DMG | 1 Ssw Albemarle, NC | TREES AND POWER LINES WERE REPORTED DOWN ACROSS THE COUNTY, SOME ON HOUSES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 3:02 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 638 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
371
WUUS52 KRAH 151945
SVRRAH
NCC007-167-152030-
/O.NEW.KRAH.SV.W.0007.180415T1945Z-180415T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
345 PM EDT SUN APR 15 2018
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Western Anson County in central North Carolina...
Stanly County in central North Carolina...
* Until 430 PM EDT
* At 344 PM EDT, a severe thunderstorm was located near Midland, or
14 miles north of Monroe, moving northeast at 50 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Albemarle, Badin Lake, Ansonville, Plyler, Midland, Polkton,
Locust, Norwood, Badin and Oakboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
A tornado watch remains in effect until 1100 PM EDT for central North
Carolina.
LAT...LON 3550 8030 3551 8018 3547 8016 3546 8011
3540 8009 3537 8005 3536 8007 3526 8010
3518 8005 3481 8022 3481 8030 3482 8032
3519 8028 3517 8035 3518 8037 3516 8044
3519 8051
TIME...MOT...LOC 1944Z 212DEG 45KT 3519 8047
HAIL...1.00IN
WIND...70MPH
$$
Ellis2 follow-up statements
931
WWUS52 KRAH 152000
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
400 PM EDT SUN APR 15 2018
NCC007-167-152030-
/O.CON.KRAH.SV.W.0007.000000T0000Z-180415T2030Z/
Anson NC-Stanly NC-
400 PM EDT SUN APR 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR WESTERN ANSON AND STANLY COUNTIES...
At 359 PM EDT, a severe thunderstorm was located over Plyler, or near
Albemarle, moving northeast at 55 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Albemarle, Badin Lake, Ansonville, Plyler, Midland, Polkton, Locust,
Norwood, Badin and Oakboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
A tornado watch remains in effect until 1100 PM EDT for central North
Carolina.
LAT...LON 3550 8030 3551 8018 3547 8016 3546 8011
3540 8009 3537 8005 3536 8007 3526 8010
3518 8005 3481 8022 3481 8030 3482 8032
3519 8028 3517 8035 3518 8037 3516 8044
3519 8051
TIME...MOT...LOC 1959Z 217DEG 49KT 3536 8028
HAIL...1.00IN
WIND...70MPH
$$
Ellis657
WWUS52 KRAH 152024
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
424 PM EDT SUN APR 15 2018
NCC007-167-152034-
/O.EXP.KRAH.SV.W.0007.000000T0000Z-180415T2030Z/
Anson NC-Stanly NC-
424 PM EDT SUN APR 15 2018
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ANSON AND STANLY
COUNTIES WILL EXPIRE AT 430 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with this thunderstorm.
A tornado watch remains in effect until 1100 PM EDT for central North
Carolina.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Raleigh.
LAT...LON 3550 8030 3551 8018 3547 8016 3546 8011
3540 8009 3537 8005 3536 8007 3526 8010
3518 8005 3481 8022 3481 8030 3482 8032
3519 8028 3517 8035 3518 8037 3516 8044
3519 8051
TIME...MOT...LOC 2024Z 212DEG 45KT 3560 8010
$$
EllisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 3:20 PM EDT, 25 minutes earlier.
Area forecast discussion, Apr 15, 3:20 PM EDT, 25 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 320 PM EDT Sun Apr 15 2018 .SYNOPSIS... A strong cold front will move east across the region this evening, preceded by heavy showers and a few strong to severe thunderstorms. Dry, cooler, and breezy conditions will follow for Monday. && .NEAR TERM /THROUGH TONIGHT/... As of 320 PM Sunday... ...The risk of severe storms, isolated tornadoes, and locally heavy downpours continues through this evening... Strongly forced convection, mostly linear but with scattered leading discrete cells, will cross the area through this evening, mainly in the 20z-05z time frame, ahead of a strong cold front attending a powerful mid level low tracking from S IA across IL/IN through tonight. Strengthening kinematics will result as the mid level trough takes on a negative tilt while swinging ENE through the Carolinas, pushing mid level winds up to 70-80 kts by this evening, with a 45-55 kt southerly low level jet. Deep layer bulk shear is already up to 40-60 kts, on its way to 60-80 kts this evening. These intense kinematics along with 150-200 m height falls will support vigorous forcing for ascent within deep moisture as PW surges to around 1.5" ahead of the front. Temps and dewpoints so far today have overachieved a bit, both rising slightly higher and faster than earlier anticipated. As a result, we're seeing moderate instability with SBCAPE already into the 1000-1500 J/kg range, and this will likely creep upward more as greater low level warmth and moisture advects in from the S and SSE. This potential instability along with the high deep layer shear will support strong to severe storms with damaging winds as a primary threat, given the intense dynamic forcing for ascent and strong background wind field. QLCS mesocyclones and isolated tornadoes are possible as well, with strong line-normal low level winds, a long curved hodograph, and good probabilities of an STP over 3 according to the HREF mean. Will watch carefully for any bowing segments, especially those bowing to the NNE (maximizing the line-normal wind component), and evidence of rear inflow notches indicative of possibly tornadogenesis. Locally heavy rainfall remains a threat over the NW CWA, near the inflection point of the tilting system, where the deep warm layer (LCL-0C depth near 4 km) will facilitate warm rain processes. The potential for training echoes will lead to locally higher amounts, as the steering wind becomes parallel to the line. Storm total rainfall is expected to be 2 to 2.5 inches in this area, with locally higher totals, and with concerns for flooding within the hilly terrain and urban areas of the Triad, have issued a flash flood watch through this evening over the NW Piedmont down to Albemarle. Precip chances will taper down behind the main band after midnight from WSW to ENE, although trailing stratiform rain and a few lightning strikes may linger for a few hours overnight. Will trend pops down to lower chances, but will keep shower chances going through the night mainly across the north as waves of mid level DPVA traverse the base of the negatively tilting trough. Expect lows from the upper 40s W to upper 50s E. -GIH && .SHORT TERM /MONDAY AND MONDAY NIGHT/... As of 435 AM Sunday... A deep, mature upper level cyclone will lift east-ne across the Great Lakes Monday and Monday night. Stout westerly flow around the base of this feature will result in windy conditions across central NC Monday. A series of perturbations in this wly flow will cause periods of cloudiness, especially across the northern counties, with a rain shower or two probable Monday morning. This wly flow will also advect a cooler air mass into the region. This will result in a lower than normal diurnal temperature recovery. Expect high temperatures Monday to average 8-12 degrees below normal, ranging from the upper 50s NW to the lower 60s east and south. Sfc winds will slowly subside Monday night but still remain 5-10 mph through the bulk of the night. This stirring should prevent the formation of patchy frost as overnight temperatures should dip into the 30s across the Piedmont counties. If later model runs suggest the sfc wind decoupling, then a frost advisory may be necessary for the western Piedmont. && .LONG TERM /TUESDAY THROUGH SUNDAY/... As of 1230 PM Sunday... Still expecting a quiet long term forecast beginning on Tuesday as high pressure over the Gulf of Mexico and a northwesterly upper level flow pattern keep the region dry with a warming trend for the first half of the work week. Dry weather combined with somewhat breezy conditions could bring some fire weather concerns to the area, particularly on Tuesday as min RH values hover around 30 percent with wind gusts near 20 kts. Highs will be in the upper 60s to low 70s Tuesday but then rising to near 80 degrees on Wednesday. Thursday a low pressure system will pass well to the north, dragging a dry cold front through the area and although no precipitation is expected, temperatures will be cooler, particularly in the Triad where cooler air will move in prior to peak heating. Temperatures here will top out in the low 70s with closer to 80 still possible in the southeast and along the I-95 corridor. That cooler airmass will continue to filter in for the end of the week, presenting dry conditions with highs mainly in the 60s both Friday and Saturday. Models are split on the timing for a system that will make its approach to central NC sometime early next week. The GFS is much more progressive with the system, bringing it into the area on Sunday but the ECMWF solution is much slower, keeping things dry all the way until Monday night. These details will be ironed out in the coming days. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... As of 125 PM Sunday... Adverse aviation conditions are imminent across central NC, lasting from mid afternoon through the evening hours. Widespread showers and strong storms will cross the area through the early to mid evening, ahead of a strong cold front following close on the heels of the strongest storms and heaviest rain. Prevailing MVFR cigs/vsbys are likely, with periods of IFR/LIFR conditions within the most intense convection. Winds will be very strong and shifting with heights, and even if low level wind shear does not present itself, aircraft handling will be made difficult through this evening, with surface winds from the S 20-30 kts gusting to 35-45 kts, higher in and near showers and storms. Winds will shift from southerly to be from the SW just behind the main line of storms, but should maintain a SSW direction until passage of the cold front, 03z-06z W and 06z-09z E, when winds will become more WSW or westerly. A west to east trend to VFR is expected starting early evening W, lasting to late evening E. But passage of a disturbance aloft may bring a period of MVFR cigs overnight/early Mon morning (07z-12z), mainly across the northern terminals (INT/GSO/RDU/RWI). A few showers are possible through Mon morning across the N, but VFR conditions should dominate. Looking beyond 18z Mon, gusty winds from the WNW will continue through Mon afternoon. VFR conditions are likely over central NC through mid week as high pressure builds over the Gulf and Southeast states. A mostly dry cold front will drop southeast through the area Wed night into Thu with isolated showers and gusty shifting winds, but VFR conditions are expected. Another high pressure area building in will bring VFR conditions Fri. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until midnight EDT tonight for NCZ021-022-038-039- 073. && SYNOPSIS...RAH NEAR TERM...Hartfield SHORT TERM...WSS LONG TERM...Ellis AVIATION...Hartfield
Hazardous weather outlook, Apr 15, 3:07 PM EDT, 38 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Raleigh NC 307 PM EDT Sun Apr 15 2018 NCZ021-022-038-039-073-161130- Forsyth-Guilford-Davidson-Randolph-Stanly- 307 PM EDT Sun Apr 15 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...TORNADO WATCH 53 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. A few severe thunderstorms will occur this afternoon through early evening. The primary severe weather hazards will be locally damaging wind gusts, isolated tornadoes, and torrential downpours that may cause localized flooding. The greatest risk for severe storms will occur between 4 PM and 8 PM. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon through mid evening. NCZ023-074-083-084-161130- Alamance-Montgomery-Anson-Richmond- 307 PM EDT Sun Apr 15 2018 ...TORNADO WATCH 53 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. A few severe thunderstorms will occur this afternoon through early evening. The primary severe weather hazards will be locally damaging wind gusts, isolated tornadoes, and torrential downpours that may cause localized flooding. The greatest risk for severe storms will occur between 4 PM and 8 PM. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon through mid evening. NCZ007>009-024-025-040-041-075>077-085-086-088-161130- Person-Granville-Vance-Orange-Durham-Chatham-Wake-Moore-Lee-Harnett- Scotland-Hoke-Cumberland- 307 PM EDT Sun Apr 15 2018 ...TORNADO WATCH 53 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. A few severe thunderstorms will occur late this afternoon through this evening. The primary severe weather hazards will be locally damaging wind gusts, torrential downpours that may cause localized flooding, and possibly an isolated tornado. The greatest risk for severe storms will occur between 6 PM and 11 PM, although an isolated strong to severe storm may occur as early as 3 PM. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon through mid evening. NCZ010-011-026>028-042-043-078-089-161130- Warren-Halifax-Franklin-Nash-Edgecombe-Johnston-Wilson-Wayne-Sampson- 307 PM EDT Sun Apr 15 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. A few severe thunderstorms will occur late this afternoon through this evening. The primary severe weather hazards will be locally damaging wind gusts, torrential downpours that may cause localized flooding, and possibly an isolated tornado. The greatest risk for severe storms will occur between 6 PM and 11 PM, although an isolated strong to severe storm may occur as early as 3 PM. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely late this afternoon through mid evening.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 11:30 AM EDT | Flash Flood Watch | RAH | Alamance, Anson, Chatham, Cumberland, Davidson, Durham and 25 more | 14 hr |
| Apr 15, 4:11 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Montgomery, Randolph | 64 min |
| Apr 15, 4:17 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth | 43 min |
| Apr 15, 4:35 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth, Guilford, Randolph | 55 min |
| Apr 15, 4:38 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Richmond, Stanly | 52 min |
| Apr 15, 4:55 PM EDT | Severe Thunderstorm Warning | RAH | Hoke, Moore, Scotland | 80 min |
| Apr 15, 5:09 PM EDT | Tornado Warning | RAH | Guilford | 21 min |
| Apr 15, 5:25 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Orange | 65 min |
| Apr 15, 5:53 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Lee | 67 min |
| Apr 15, 6:08 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Granville, Person, Wake | 67 min |
| Apr 15, 6:23 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Orange | 37 min |
| Apr 15, 6:57 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Harnett, Wake | 48 min |
| Apr 15, 7:08 PM EDT | Areal Flood Advisory | RAH | Chatham, Cumberland, Durham, Granville, Harnett, Hoke and 6 more | 3 hr |
| Apr 15, 7:57 PM EDT | Special Weather Statement | RAH | Chatham, Hoke, Lee, Moore, Scotland | 63 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.